Alert archive / Georgia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 65, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at May 17, 2012, 12:45 PM EDT for Appling County, Wayne County, Georgia. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2012, 12:45 PM EDT (16:45 UTC)
- Expired
- May 17, 2012, 1:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
Counties Appling County, GA, Wayne County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 1:00 PM EDT | TSTM WND DMG | Surrency, GA | TREE AND POWERLINE REPORTED DOWN IN SURRENCY. |
| May 17, 1:00 PM EDT | HAIL 0.75 | Surrency, GA | VERY HEAVY RAIN AND PENNY SIZE HAIL WAS REPORTED IN SURRENCY. |
| May 17, 1:00 PM EDT | HAIL 0.88 | N Surrency, GA | FARMING COMPANY REPORTED PENNY TO NICKEL SIZE HAIL NORTH PART OF SURRENCY. |
| May 17, 1:05 PM EDT | HAIL 0.75 | 1 E Surrency, GA | PENNY SIZE HAIL AND GUSTY WINDS ESTIMATED AROUND 45 TO 55 MPH REPORTED ON HIGHWAY 341. TIME ESTIMATED FROM RADAR IMAGERY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 4.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 833 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
712
WUUS52 KJAX 171645
SVRJAX
GAC001-305-171730-
/O.NEW.KJAX.SV.W.0065.120517T1645Z-120517T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1245 PM EDT THU MAY 17 2012
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WAYNE COUNTY IN SOUTHEAST GEORGIA
EASTERN APPLING COUNTY IN SOUTHEAST GEORGIA
* UNTIL 130 PM EDT
* AT 1245 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SURRENCY...AND MOVING SOUTHEAST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SURRENCY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.
&&
LAT...LON 3184 8220 3167 8204 3159 8211 3156 8223
3174 8237 3180 8235 3186 8224
TIME...MOT...LOC 1645Z 328DEG 8KT 3175 8224
$$
SHASHY2 follow-up statements
566
WWUS52 KJAX 171705
SVSJAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
105 PM EDT THU MAY 17 2012
GAC001-305-171730-
/O.CON.KJAX.SV.W.0065.000000T0000Z-120517T1730Z/
WAYNE GA-APPLING GA-
105 PM EDT THU MAY 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR CENTRAL APPLING AND NORTHWESTERN WAYNE COUNTIES...
AT 104 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. HAIL HAS ALREADY BEEN
REPORTED IN SURRENCY. THIS STORM WAS LOCATED NEAR SURRENCY...MOVING
SOUTHEAST AT 10 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3169 8233 3175 8230 3179 8220 3178 8216
3173 8210 3167 8204 3159 8211 3156 8223
3162 8228
TIME...MOT...LOC 1704Z 328DEG 8KT 3170 8220
$$
SHASHY232
WWUS52 KJAX 171731
SVSJAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
131 PM EDT THU MAY 17 2012
GAC001-305-171741-
/O.EXP.KJAX.SV.W.0065.000000T0000Z-120517T1730Z/
WAYNE GA-APPLING GA-
131 PM EDT THU MAY 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL APPLING AND
NORTHWESTERN WAYNE COUNTIES HAS EXPIRED...
ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
LAT...LON 3169 8233 3175 8230 3179 8220 3178 8216
3173 8210 3167 8204 3159 8211 3156 8223
3162 8228
TIME...MOT...LOC 1705Z 132DEG 23KT 3156 8205
$$
SHASHYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:21 AM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 17, 9:21 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 921 AM EDT THU MAY 17 2012 .UPDATE... MUCH LESS CLOUD COVER TODAY WILL ALLOW TEMPERATURES TO HEAT UP QUICKLY AND DESTABILIZE THE ATMOSPHERE. KJAX MORNING SOUNDING SHOWS TEMPERATURES ARE COOLER THROUGHOUT THE COLUMN AND 2-3 DEG COOLER IN MID LEVELS WITH TEMP AT 500 MB DOWN TO -14.3 CELSIUS. PRECIP WATER (PWAT) IS OVER 1.5 INCHES. MODIFYING THE SOUNDING TO A MAX TEMPERATURE OF 86 DEG YIELDS A CAPE ABOVE 3200 J/KG AND LI OF 10. SATELLITE IMAGES SHOW SPINNING OF CLOUDS OVER NE GA AND SC WHERE MID LEVEL LOW IS DEVELOPING IN THE TROUGH. EXPECT THIS LOW TO MOVE TOWARD THE GA/SC COAST THIS AFTN ADDING ONE MORE INGREDIENT TO THE MIX. CONVECTION SHOULD FIRE BY LATE MORNING OVER INLAND AREAS WHERE CLOUDS ARE SCARCE NOW...AND MOVE TOWARD THE NE AT 10-15 MPH. STORMS WILL INCREASE IN COVERAGE MID-LATE AFTN AS SEA BREEZES COMBINE WITH THE OTHER INGREDIENTS TO PRODUCE NUMEROUS STORMS OVER THE EASTERN ZONES. && .AVIATION... PREVAILING VFR EXPECTED OUTSIDE OF TSRA. HAVE TEMPO FOR TSRA BEGINNING 19Z...AND MAY READJUST WITH NEXT ISSUANCE. && .MARINE... QUIESCENT CONDITIONS ARE OCCURRING OVER THE WATERS WITH OFFSHORE WINDS LESS THAN 10 KT AND SEAS AROUND 2 FT. NO CHANGES REQUIRED THIS MORNING. RIP CURRENTS: LOW RISK THROUGH FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... AMG 87 63 83 63 / 60 40 40 30 SSI 81 68 77 69 / 60 50 40 30 JAX 86 64 82 64 / 60 60 40 40 SGJ 82 68 78 70 / 60 50 40 40 GNV 88 62 87 64 / 60 50 40 40 OCF 87 65 88 65 / 60 50 40 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && MKT/PK
Hazardous weather outlook, May 17, 11:58 AM EDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1158 AM EDT THU MAY 17 2012 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-180845- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN- COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 1158 AM EDT THU MAY 17 2012 THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND ADJACENT COASTAL WATERS. ...ISOLATED STRONG OR SEVERE STORMS POSSIBLE THIS AFTERNOON... .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND STORMS WILL BE OVER NORTHEAST FLORIDA COUNTIES EARLY THIS AFTERNOON AND THEN BECOME MORE NUMEROUS AS WE GO THROUGH THE AFTERNOON. ADDITIONAL STORMS WILL FIRE OVER SOUTHEAST GEORGIA BY MID AFTERNOON UNDERNEATH AN UPPER LEVEL DISTURBANCE. STORM MOTION WILL BE EAST AROUND 10 MPH WITH HEAVY RAINFALL POSSIBLE IN SLOW MOVING THUNDERSTORMS. ISOLATED STRONG OR SEVERE STORMS WILL PRODUCE LOCALIZED DAMAGING WIND GUSTS AND SOME HAIL. FOR BOATERS...SOME OF THE STORMS WILL BE MOVING OFFSHORE INTO THE ADJACENT COASTAL WATERS. BE AWARE THAT SOME OF THESE STORMS MAY PRODUCE FREQUENT LIGHTNING...GUSTY WINDS OVER 35 KNOTS AND HAIL. A FEW STORMS WILL LINGER INTO THE EVENING BEFORE WRAPPING UP COMPLETELY BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING A CHANCE FOR ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. JDS
In the hours before
Special weather statement, May 17, 12:24 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1224 PM EDT THU MAY 17 2012
GAZ135-136-171700-
APPLING-WAYNE-
1224 PM EDT THU MAY 17 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WAYNE AND CENTRAL APPLING COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 100 PM EDT...
AT 1224 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF SURRENCY...MOVING
SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND BAXLEY AND SURRENCY THROUGH 100 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3183 8204 3182 8203 3182 8201 3180 8200
3161 8210 3174 8238 3191 8229
TIME...MOT...LOC 1624Z 294DEG 8KT 3179 8224
SHASHYThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:24 PM EDT | Special Weather Statement | JAX | Appling | 36 min |
| May 17, 1:09 PM EDT | Special Weather Statement | JAX | Wayne | 36 min |
| May 17, 1:45 PM EDT | Special Weather Statement | JAX | Wayne | 45 min |
| May 17, 2:10 PM EDT | Areal Flood Advisory | JAX | Wayne | 2 hr |
| May 17, 2:34 PM EDT | Special Weather Statement | JAX | Wayne | 36 min |
| May 17, 3:02 PM EDT | Severe Thunderstorm Warning | JAX | Glynn | 43 min |
| May 17, 3:58 PM EDT | Special Weather Statement | JAX | Camden | 32 min |
| May 17, 4:28 PM EDT | Special Weather Statement | JAX | Camden | 32 min |
| May 17, 4:56 PM EDT | Severe Thunderstorm Warning | JAX | Camden | 49 min |
| May 17, 5:02 PM EDT | Special Weather Statement | JAX | Coffee | 28 min |
| May 17, 5:38 PM EDT | Special Weather Statement | JAX | Appling | 52 min |
| May 17, 6:35 PM EDT | Special Weather Statement | JAX | Bacon | 40 min |
| May 17, 6:43 PM EDT | Special Weather Statement | JAX | Pierce | 47 min |
| May 17, 6:54 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Bacon, Pierce, Ware, Wayne | 51 min |
| May 17, 6:56 PM EDT | Special Weather Statement | JAX | Bacon | 34 min |
| May 17, 7:38 PM EDT | Special Weather Statement | JAX | Wayne | 37 min |
| May 17, 7:45 PM EDT | Special Weather Statement | JAX | Brantley, Pierce, Ware | 45 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.